Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Fields generated by linear combinations of roots of unity

Authors: R. J. Evans and I. M. Isaacs
Journal: Trans. Amer. Math. Soc. 229 (1977), 249-258
MSC: Primary 12F05
MathSciNet review: 0437509
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that a linear combination of roots of unity with rational coefficients generates a large subfield of the field generated by the set of roots of unity involved, except when certain partial sums vanish. Some related results about polygons with all sides and angles rational are also proved.

References [Enhancements On Off] (What's this?)

  • [1] R. Bercov and L. Moser, On Abelian permutation groups, Canad. Math. Bull. 8 (1965), 627-630. MR 32 #7631. MR 0190217 (32:7631)
  • [2] G. H. Hardy and E. M. Wright, An introduction to theory of numbers, 4th ed., Oxford Univ. Press, London, 1960. (3rd ed., 1954. MR 16, 673.) MR 0067125 (16:673c)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 12F05

Retrieve articles in all journals with MSC: 12F05

Additional Information

Keywords: Roots of unity, rational polygon
Article copyright: © Copyright 1977 American Mathematical Society

American Mathematical Society